comment 0

High Blood Pressure and the Thyroid Gland

The past week I have been feeling out of sorts and I wasn’t sure why.  My annual physical 3 weeks ago went great and my blood pressure was down to 118/79.  My doctor agreed that I could stop the blood pressure medication I was taking (it was such a low dose anyway — 25 mg). I was so excited.

A couple of days after my doctor visit, I received a call from the doctor letting me know that my thyroid numbers were way off.  Normal ranges are 0 to 5 and I was at a 7. Last year I was down to a 2 and I was optimistic that the thyroid medication could be lessened. But, that was not to be and my doctor gave me a new prescription going from .112 to .125.  Bleh! I wasn’t happy — no, I was not happy at all. She was surprised that I didn’t have any symptoms from my thyroid not working correctly.

It’s been 2 1/2 weeks since I started the higher thyroid dose of levothyroxine by the Mylan manufacturer. And guess what? My blood pressure has skyrocketed going up to 190/110 this past weekend. I felt compelled to go to the emergency room as the American Heart Association states that those numbers throw a person into a hypertensive crisis. It’s always difficult to decide if you should go to the emergency room — especially if you aren’t feeling pain but just “out of sorts.” But, since I’ve been taking my blood pressure for the past 5 days, I know there is a problem.

Still, I decided not to go to the emergency room. I continued to take my blood pressure every 15 minutes and eventually it came “down” to 167 over 95. Not good but not a hypertensive crisis. Yesterday, before I headed out to remove some of my overly populated ferns, I took my blood pressure again.  Arghhhh!   175/95  This was getting serious.

So, off to the doctor I went. I went extra prepared as my regular doctor is on vacation so I would be seeing someone I had never seen before. I had done some research online that stated that levothyroxine can cause high blood pressure and since the only “new” thing in my life was the increase of this medication I was positive it was the culprit.

The other thing I needed to discuss with the doctor was that they had changed my thyroid medication last summer from Levoxyl which is made by Pfizer and is a brand name to the Mylan generic. Levoxyl is a type of levothyroxine but the active and inactive ingredients are different — not by much, mind you, but enough to make a difference in how a body functions. They also use different dyes from the generics and some people have found that they are allergic to these dyes.

(Side note: Levoxyl had been taken off the market because some people reported a “smell” when they opened the container it came in. It has since come back on the market in March 2014.) Since my thyroid was fine last year while on Levoxyl (and actually getting better under the paleo diet), I can only assume that the reason my thyroid has more than tripled is because I am on a generic thyroid medication — levothyroxine made by Mylan.

In addition, a few years ago when they switched me from Levoxyl to Synthroid (another thyroid medication) I felt like my skin was crawling after one week of taking it and my pharmacist switched me back to Levoxyl immediately. Bottom line — in the next couple of days I’ll be back on Levoxyl. The doctor said it might take 2 weeks for it to take effect.

So — if I seem a little loopy (more than normal — hehe), please be patient as I hope to get back to “normal” sooner rather than later.

Print Friendly, PDF & Email

Leave a Reply